Hail, Corson
- When
- August 18, 2:11 PM MST
- Where
- Corson County, 4.38 mi E of Maple Leaf
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.930, -100.810
Severe thunderstorms brought large hail up to the size of golfballs to parts of north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought large hail up to the size of golfballs to parts of north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 12:56 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 256 PM CDT THU AUG 18 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE IS FOR THIS AFTERNOON AND EARLY EVENING. LATEST HI-RESOLUTION MODELS DEVELOPING A LINE OF T-STORMS NEAR THE MO RIVER...THEN PROPAGATE THE LINE EWD LATE THIS AFTERNOON AND EARLY EVENING. MODELS ALSO INDICATING AN EARLY END TO THE SEVERE WX LATER THIS EVENING. DRIER...SLIGHTLY MORE STABLE AIR PUSHES IN FROM THE NORTH TONIGHT...IN THE WAKE OF SFC LOW/UPPER TROUGH. H85 TEMPS COOL 7-8C BY FRIDAY AFTERNOON...COOLING MOST AREAS ABOUT 15 DEGREES FROM TODAYS MAX TEMPS. MAY SEE A SHOWER OR THUNDERSTORM DEVELOP DURING THE AFTERNOON/EARLY EVENING FRIDAY WITH STRONG H7-H5 LAPSE RATES REMAINING IN PLACE AND MODELS HINTING AT ANOTHER H5 SPEED MAX MOVING THROUGH. SFC HIGH SLIDES SEWD ON SATURDAY...ALLOWING FOR SELY RETURN FLOW TO SET UP AND AT LEAST A PARTLY CLOUDY DAY SIMILAR TO WEDNESDAY WITH AREAS OF MID-LEVEL/ACCAS CLOUDS AND A FEW SPRINKLES. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS AGREE WITH THE PROGRESSION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE NORTHERN PLAINS...HOWEVER THERE IS TIMING AND PLACEMENT ISSUES WITH INDIVIDUAL SHORT WAVES. THE PERIOD BEGINS WITH A WEAKLY AMPLIFIED UPPER LEVER RIDGE OVER THE NORTHERN PLAINS...WITH LLM POOLING ALONG THE FRONT RANGE OF THE ROCKIES. THE LLM IS EXPECTED TO PUSH INTO THE CWA BY MONDAY WITH SURFACE DEW POINTS WARMING INTO THE MID 60S. THE ADDED MOISTURE COUPLED WITH A WEAK MID LEVEL TROF COULD RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ON MONDAY AFTERNOON AND MONDAY. THE WEAK MID LEVEL TROF IS SHOWN TO DEEPEN OVER THE OHIO RIVER VALLEY BY TUESDAY WHICH WILL ALLOW FOR A RIDGE TO BUILD OVER ROCKY MOUNTAINS. THIS RIDGE...COMBINED WITH A SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS FROM TUESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH FRIDAY AFTERNOON. HOWEVER A COLD FRONT WILL SLIDE ACROSS THE AREA THIS AFTERNOON WITH WINDS SHIFTING FROM THE SOUTH...TO THE NORTHWEST BEHIND THE FRONT. THUNDERSTORMS WILL ALSO BE POSSIBLE ALONG THE COLD FRONT. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE BRIEF PERIODS OF MVFR TO IFR CONDITIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CHURCH LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT THU AUG 18 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 519 AM CDT THU AUG 18 2011 /419 AM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. INITIAL STRONG STORM DEVELOPMENT LOOKS TO BE GENERALLY ALONG OR WEST OF THE MISSOURI RIVER VALLEY LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. THEN...THE THREAT FOR SEVERE WEATHER BEGINS TO TRANSITION EAST OF THE MISSOURI RIVER VALLEY INTO EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON THROUGH LATE IN THE EVENING. THE PRIMARY SEVERE WEATHER TYPES LOOK TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE ENTIRELY RULED OUT...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The Bismarck radar (KBIS), 94 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344102, 344104, 344105, 344107, 344108, 344109, 344110.